USP Results In
A Case Study Challenge

We received a
great response
to the latest
U.S. Pharmacist
Case Study
Challenge.
Here is the
author's own
take as well as
selected feedback
from readers.


Advertisement  

Call for papers
USP Results In
What Would You Do?

Worsening Cough, Heartburn

Click here for this case study, which was
emailed to you on December 13, 2012.

Author Answer

KP's complaint of cough is likely due to a complication of gastroesophageal reflux disease (GERD). Classic/typical symptoms of GERD include heartburn and regurgitation; however, a chronic cough is a prompt for a more thorough evaluation of the severity of the GERD episode and should not be self treated.

Nonpharmacologic treatment would include the following: 1) A dietary consultation to ensure appropriate nutrition to promote weight loss and good habits of smaller (nonfatty and spicy) meals. 2) Smoking cessation—smoking decreases lower esophageal sphincter (LES) tone. Plan cessation that is patient centered and offers a preference of nicotine replacement and support groups to reinforce need to quit. 3) Sleep hygiene—patient should be counseled on good sleep practices to lessen the need for medication intervention for insomnia (avoid caffeine, alcohol, etc.).

Pharmacologic treatment would include eliminating drugs that increase the risk of GERD by increasing LES relaxation. KP’s list includes anticholinergic agents (oxybutynin and Vistaril), benzodiazepine, and a dihydropyridine calcium channel blocker. Recommend a potentially less anticholinergic urinary product such as Sanctura 20 mg once daily (elderly patients 75 years and older can take a lower, less frequent dose) and an increase in Celexa to a 20 mg daily dose to reduce anxiety due to depression and the need to use supplemental hydroxyzine (Vistaril). Benzodiazepines are known to promote increased LES relaxation, so a nonbenzodiazepine gamma-aminobutyric acid agonist (such as Ambien 5 mg) may be a better alternative for sleep if medication intervention is still needed and only used PRN for insomnia.

Assuming KP’s physician determines her case of GERD is uncomplicated, she could pursue a trial of histamine 2 receptor antagonist standard dose for 6 to 12 weeks or a proton pump inhibitor standard dose for 4 to 8 weeks. KP’s insurance formulary should be reviewed for coverage. While all PPIs would be an option, Protonix 40 mg daily for a minimum of 8 weeks would be recommended and would not interact with any of the proposed medication recommendations provided.

Tammie Lee Demler, BS, PharmD, BCPP

Director of Pharmacy Services

Buffalo Psychiatric Center


Clinical Assistant Professor

Director, Pharmacy Practice/Psychiatric Residency Program

University at Buffalo School of Pharmacy and Pharmaceutical Sciences

Buffalo, New York

Reader Response

KP seems to be having anticholinergic side effects. The oxybutynin, Celexa, and Vistaril would all be contributing to this. This would explain her sour stomach, coming from decreased GI motility.

I would recommend changing her lorazepam to zolpidem and discontinuing the Vistaril. If further intervention were needed, I would change the oxybutynin to a longer acting, less anticholinergic side effect product such as Oxytrol, Ditropan XL, or Detrol ER.

Jim Cothran, RPh
Director of Pharmacy Services
Highlands-Cashiers Hospital

Reader Response

Oxybutynin (Ditropan) is an anticholinergic agent that can cause GERD. Her past medical history indicates that she has urinary incontinence but does not specify the duration. Hydroxyzine has anticholinergic property. It is hard to tell whether urinary incontinence is a cause or effect of hydroxyzine. Also, her obesity would be a contributing factor for her incontinence and GERD.

One study in nursing home residents showed that oxybutynin was not better than placebo. Diet and physical exercise will definitely help alleviate her symptoms of urinary incontinence and GERD, although it will take time to see results. I would consider changing the IR oxybutynin from 5 mg tid to oxybutynin XL 10 mg OR switching to solifenacin 5 mg since it acts specifically on the M-3 receptor in the bladder, although the cost factor can be an issue as it is not available generically.

Rama Nair, RPh, PharmD
Laramie, Wyoming

Reader Response

KP's use of hydroxyzine may be causing problems due to its anticholinergic side effects. In addition, the cough and sour stomach may be due to regurgitation into the esophagus. At her age, she should be seen by an MD to evaluate the regurgitation and, if benign, given orders for a PPI to protect against esophageal damage. The hydroxyzine can also paradoxically cause anxiety.

Marshall Wallach, RPh, PhD

Reader Response

KP should try to lose weight and avoid spicy and greasy food. Start a PPI such as omeprazole, initially twice a day before meals and, when symptoms improve, once before the mail meal. For symptomatic treatment of cough episodes, add Robitussin on a prn basis. Adding a cardiac check up may be beneficial in ruling out the secondary issues.

Tanveer Hussain